Nevada, 2018Debris Flow in Nevada, August 2, 2018
August 2, 2018 · NWS LKN · 1 event in 1 county or zone
An area of slow moving thunderstorms developed in central Nevada, causing localized heavy rain. The heaviest rainfall occurred in northern Nye County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of slow moving thunderstorms developed in central Nevada, causing localized heavy rain. The heaviest rainfall occurred in northern Nye County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 2, 4:44 PM PST, 46 minutes earlier.
Area forecast discussion, Aug 2, 4:44 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
544 PM PDT Thu Aug 2 2018
.SYNOPSIS...Smoky skies will dominate northern and central Nevada
for a few day from fires in California. Hot conditions will
continue through Thursday then taper off over the weekend. Monsoon
moisture will trigger thunderstorms across northeast and central
Nevada through Thursday night. A few lingering storms across
eastern Nevada are possible on Friday. A low pressure system will
dip into northern Nevada by Friday, nudging temperatures down a
few degrees but create windy and dry conditions. The fire danger
will still be with us.
&&
.UPDATE...California and western Nevada fires putting out copious
amounts of smoke into Nevada. Visibility at Winnemucca hovering
under three miles, but it's not the worst place. It's likely that
visibility is near one mile over a large swatch of Humboldt,
western Elko, and northern Lander and Eureka Counties. This will
continue for at least 24 hours until winds shift direction. Have
updated zones to reflect the poor sky conditions.
&&
.PREV DISCUSSION... /ISSUED AT 139 PM /
SHORT TERM...Tonight through Saturday night.
Overall, large upper ridge axis is over Utah and will not come
back during the short term. Instead, models agree well on
flattening the ridge over Nevada with an oncoming short wave,
along with a moderately powerful jet streak Friday and Saturday.
Airmass is dry coming in, and winds especially across northern
Nevada will increase through the period, creating bad fire
dangers. Thunderstorms decrease overnight and into Saturday as
drier air advects in, despite moderately strong jet streak over
northern Nevada.
Winds mix down pretty well, with wind conditions developing Friday
and Saturday. Temps cool off but RH's drop. have issued RFW for
northern Nevada and small portion of central Nevada Friday
morning through Saturday night.
LONG TERM...Saturday night through next Thursday.
Near zonal flow aloft late Saturday will back to a southwesterly
direction on Sunday with gradient relaxing by early next week.
Sunday could still be a bit on the breezy side during the
afternoon with temperatures running several degrees cooler than
what they have been, but still above normal. Extended period
theme is dry with another run at 100 degree plus heat as upper
high pressure system (597 dm) rebuilds and strengthens over Nevada
by the middle of next week. Northern and central Nevada should
be predominately storm- free Sunday through most, if not all of
next week as models indicate little if any moisture of
significance will be in the vicinity of the upper high center.
AVIATION...Scattered thunderstorms are likely around KTPH and
especially KELY Thursday afternoon and early evening. An isolated
thunderstorm could pop up in the vicinity of KBAM this afternoon
while not enough confidence to include VCTS at KEKO. KWMC will
remain storm-free. Some of the storms in White Pine and northern
Nye counties could produce brief heavy downpours, frequent
lightning, small hail, and wind gusts up to 40 kts.
Areas of smoke and widespread haze will continue to impact the
region with potential for intermittent MVFR visibilities primarily
at KWMC. Southwest to west winds gusts of 20 to 25 kts most TAF
sites this afternoon with a little stronger winds possible
Saturday afternoon/early evening.
FIRE WEATHER...The large upper ridge that has made it so hot and
dry has moved east and another small wave aloft will create dry
southwest to west winds. A "cold" front will increase surface
winds over the entirety of northern, central, and eastern Nevada
Friday into Saturday night. Expect winds to change to westerly 15
to 25 mph in the daytime with gusts to near 40. Overnight winds
will decrease but ridgetops could still see 10 to 20 mph and gusts
to 30 mph in places. A Red Flag Warning is in effect Friday 11 am
PDT through Saturday 11 pm PDT, including overnight for winds/RH.
Thunderstorms will decrease in coverage through the weekend.
Temps still hot even with a little cooling from the front.
OUTLOOK: Monday the heat wave starts again. By Wednesday and
Thursday, high temps pushing 100 many areas and possibly 103 zone
467. Min RH's back down to single digits.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM Friday to 11 PM PDT Saturday for
Central Lander and Eureka Counties-Central and Western Humboldt
County-Eastern Elko County-Eastern Humboldt County and
Northwestern Elko County-Southwestern and Central Elko County.
&&
98/99
In the hours before
Special weather statement, Aug 2, 3:18 PM PST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Elko NV
418 PM PDT THU AUG 2 2018
NVZ041-022345-
Northeastern Nye County NV-
418 PM PDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
445 PM PDT...
At 418 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Duckwater to 34 miles
northwest of Blue Eagle Ranch. Movement was east at 20 mph.
Wind gusts 40 to 50 mph will be possible with these storms.
These storms will remain over mainly rural areas of north central Nye
County.
LAT...LON 3898 11579 3868 11603 3884 11626 3897 11607
TIME...MOT...LOC 2318Z 278DEG 17KT 3893 11597 3878 11611
86
Special weather statement, Aug 2, 3:35 PM PST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Elko NV
435 PM PDT THU AUG 2 2018
NVZ035-039-030000-
South Central Elko County NV-White Pine County NV-
435 PM PDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 500 PM PDT...
At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lages Junction, moving east at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Lages Junction.
LAT...LON 3996 11472 4005 11473 4020 11445 3990 11440
TIME...MOT...LOC 2335Z 261DEG 23KT 4002 11463
86
Special weather statement, Aug 2, 3:48 PM PST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Elko NV
448 PM PDT THU AUG 2 2018
NVZ035-041-030015-
Northeastern Nye County NV-White Pine County NV-
448 PM PDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 515 PM PDT...
At 447 PM PDT, Doppler radar was tracking a strong thunderstorm over
Duckwater, moving east at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm along with
moderate to heavy rain.
Locations impacted include...
Duckwater.
LAT...LON 3885 11580 3894 11582 3909 11555 3875 11548
TIME...MOT...LOC 2347Z 261DEG 22KT 3891 11571
86
Special weather statement, Aug 2, 4:02 PM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Elko NV
502 PM PDT THU AUG 2 2018
NVZ033-035-039-030030-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
502 PM PDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 530 PM PDT...
At 502 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lages Junction, moving east at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm along with
brief heavy rain.
Locations impacted include...
Tippets Road.
LAT...LON 3993 11459 4004 11461 4017 11433 3985 11426
TIME...MOT...LOC 0002Z 261DEG 22KT 3999 11452
86
Special weather statement, Aug 2, 4:26 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Elko NV
526 PM PDT THU AUG 2 2018
NVZ035-041-030100-
Northeastern Nye County NV-White Pine County NV-
526 PM PDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NYE AND SOUTH
CENTRAL WHITE PINE COUNTIES UNTIL 600 PM PDT...
At 524 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Duckwater, moving east at 25 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of east central Nye
and south central White Pine Counties, including US Highway 6 that
runs from southwest White Pine to northeast Nye counties. Ponding of
water may occur, please use caution if traveling along US Highway 6
through this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3883 11551 3895 11552 3911 11526 3873 11515
TIME...MOT...LOC 0024Z 261DEG 22KT 3890 11540
86
Special weather statement, Aug 2, 4:48 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Elko NV
548 PM PDT THU AUG 2 2018
NVZ040-041-030115-
Northwestern Nye County NV-Northeastern Nye County NV-
548 PM PDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 615 PM
PDT...
At 548 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Round Mountain, moving east at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Table Mountain.
LAT...LON 3864 11678 3875 11680 3892 11653 3859 11646
TIME...MOT...LOC 0048Z 261DEG 22KT 3871 11668
86
Debris Flow, Nye
- When
- August 2, 5:30 PM PST to 5:46 PM PST
- Where
- Nye County, 5.19 mi NNW of Duckwater to 5.38 mi NNW of Duckwater
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.919, -115.688
Heavy rain over Duckwater, NV caused a debris flow over SR 379. The debris flow was estimated to be 5 to 7 feet wide and 2 inches deep.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776706.